Alert archive / Minnesota / Wind Advisories in 2024

Wind Advisory 12, NWS Grand Forks, ND

May 21, 202413 counties in Minnesota; 4 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at May 21, 2024, 2:55 AM CDT for 13 counties in Minnesota; 4 counties in North Dakota. It took effect at May 21, 2024, 12:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 21, 2024, 2:55 AM CDT (07:55 UTC)
In effect from
May 21, 2024, 12:00 PM CDT
Expired
May 21, 2024, 9:39 PM CDT
In force
10 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wadena County, MN, Wilkin County, MN, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2024-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2024-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WWUS73 KFGF 210755
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
255 AM CDT Tue May 21 2024

MNZ003-029-030-040-NDZ039-049-052-053-211600-
/O.NEW.KFGF.WI.Y.0012.240521T1700Z-240522T0400Z/
Clay-Wilkin-West Otter Tail-Grant-Cass-Ransom-Sargent-Richland-
Including the cities of Ashby, Wahpeton, Enderlin, Lawndale,
Elbow Lake, Moorhead, Fergus Falls, Fargo, Erdahl, Forman,
Hoffman, Milnor, Gwinner, Herman, Rutland, Barrett, Breckenridge,
McLeod, and Lisbon
255 AM CDT Tue May 21 2024

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 11 PM CDT THIS 
EVENING...

* WHAT...North winds 20 to 35 mph with gusts up to 50 mph expected. 

* WHERE...In Minnesota, Clay, Grant, West Otter Tail, and Wilkin 
  Counties. In North Dakota, Cass, Ransom, Richland, and Sargent 
  Counties.

* WHEN...From noon today to 11 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

DJR
2 follow-up statements
827 
WWUS73 KFGF 211344
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
844 AM CDT Tue May 21 2024

MNZ002-022-023-027-028-031-032-212145-
/O.EXB.KFGF.WI.Y.0012.240521T1700Z-240522T0600Z/
Norman-Mahnomen-South Clearwater-West Becker-East Becker-East
Otter Tail-Wadena-
Including the cities of Naytahwaush, Alida, Henning, Battle Lake,
Waubun, Lake Itasca, Upper Rice Lake, Wolf Lake, Flaming, Ada,
Staples Airport, Twin Valley, Menahga, Faith, Mahnomen, Syre,
Parkers Prairie, New York Mills, Long Lost Lake, Ebro, Shoreham,
Wadena, Halstad, Roy Lake, Detroit Lakes, Perham, Lower Rice
Lake, and Hadler
844 AM CDT Tue May 21 2024

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 1 AM CDT WEDNESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Wadena, East Becker, Mahnomen, Norman, South Clearwater, 
  West Becker, and East Otter Tail Counties.

* WHEN...From noon today to 1 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MNZ006-009-015>017-024-212145-
/O.EXB.KFGF.WI.Y.0012.240521T1900Z-240522T1200Z/
Lake Of The Woods-North Beltrami-East Polk-North Clearwater-South
Beltrami-Hubbard-
Including the cities of Rosby, McIntosh, Lavinia, Ponemah, Red
Lake, Park Rapids, Emmaville, Redby, Bagley, Baudette,
Clearbrook, Fertile, Erskine, Fosston, Nary, Hubbard, and Bemidji
844 AM CDT Tue May 21 2024

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 AM CDT 
WEDNESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Hubbard, Lake Of The Woods, North Beltrami, South 
  Beltrami, East Polk, and North Clearwater Counties.

* WHEN...From 2 PM this afternoon to 7 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MNZ003-029-030-040-NDZ039-049-052-053-212145-
/O.EXT.KFGF.WI.Y.0012.240521T1700Z-240522T0600Z/
Clay-Wilkin-West Otter Tail-Grant-Cass-Ransom-Sargent-Richland-
Including the cities of Fargo, Erdahl, Enderlin, Gwinner, Fergus
Falls, Elbow Lake, Milnor, Herman, McLeod, Moorhead, Forman,
Rutland, Lisbon, Lawndale, Ashby, Hoffman, Wahpeton, Barrett, and
Breckenridge
844 AM CDT Tue May 21 2024

...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 1 AM CDT 
WEDNESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...In Minnesota, Clay, Grant, West Otter Tail, and Wilkin 
  Counties. In North Dakota, Cass, Ransom, Richland, and Sargent 
  Counties.

* WHEN...From noon today to 1 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

TT
864 
WWUS73 KFGF 220239
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
939 PM CDT Tue May 21 2024

MNZ002-003-022-023-027>032-040-NDZ039-049-052-053-220345-
/O.CAN.KFGF.WI.Y.0012.000000T0000Z-240522T0600Z/
Norman-Clay-Mahnomen-South Clearwater-West Becker-East Becker-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Cass-Ransom-
Sargent-Richland-
Including the cities of Fargo, Shoreham, Milnor, Ada, McLeod,
Rutland, Ebro, Roy Lake, Waubun, Syre, Naytahwaush, Erdahl,
Herman, Alida, Halstad, Henning, Faith, Perham, Hadler, Gwinner,
Battle Lake, Lower Rice Lake, Elbow Lake, Fergus Falls, Wadena,
Lawndale, Forman, Breckenridge, Menahga, Enderlin, New York
Mills, Wolf Lake, Flaming, Wahpeton, Long Lost Lake, Mahnomen,
Upper Rice Lake, Barrett, Moorhead, Detroit Lakes, Twin Valley,
Staples Airport, Lisbon, Parkers Prairie, Hoffman, Lake Itasca,
and Ashby
939 PM CDT Tue May 21 2024

...WIND ADVISORY IS CANCELLED...

The highest winds have diminished this evening. Isolated wind gusts 
to near 30 mph remain possible for the next couple of hours.

$$

MNZ006-009-015>017-024-220345-
/O.CAN.KFGF.WI.Y.0012.000000T0000Z-240522T1200Z/
Lake Of The Woods-North Beltrami-East Polk-North Clearwater-South
Beltrami-Hubbard-
Including the cities of Red Lake, McIntosh, Bagley, Erskine,
Bemidji, Lavinia, Clearbrook, Nary, Fertile, Ponemah, Emmaville,
Rosby, Fosston, Park Rapids, Redby, Hubbard, and Baudette
939 PM CDT Tue May 21 2024

...WIND ADVISORY IS CANCELLED...

The highest winds have diminished this evening. Isolated wind gusts 
to near 30 mph remain possible for the next couple of hours.

$$

TL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 20, 11:36 PM CDT, 3 hours 19 minutes earlier. Its key messages:

  • Potential heavy rainfall may lead to overland flooding Tuesday into Wednesday for the Southern Red River Valley into Minnesota.
  • If heavy rainfall does happen then River flooding could start as early as Thursday for some areas along the southern Red River.
  • Chance for strong to severe thunderstorms Thursday.
Area forecast discussion, May 20, 11:36 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1136 PM CDT Mon May 20 2024

.KEY MESSAGES...

- Potential heavy rainfall may lead to overland flooding Tuesday
into Wednesday for the Southern Red River Valley into Minnesota.

- If heavy rainfall does happen then River flooding could start as
early as Thursday for some areas along the southern Red River.

- Chance for strong to severe thunderstorms Thursday.

&&

.DISCUSSION...
Issued at 329 PM CDT Mon May 20 2024

Tonight will be the calm ahead of the storm Tuesday
afternoon into the evening. There will be a bowling ball of a low
pressure system coming up from the southwest and eventually merging
with another system moving east through the Canadian Providences.
Winds may be gusty and potential reach Advisory levels in southeast
ND however there is some uncertainty as to whether or not those
winds will reach the surface due to mixing potential or even if the
rainfall will be strong enough to drag the wind down to the surface
as well. The clusters are currently split on how these storm tracks
will impact our area. A more northwestern track through our forecast
area will bring higher rain accumulations into the valley and into
the devils lake basin. Looking at cluster consensus there is more
confidence for West-central Minnesota to receive the higher rain
totals for our area.

Potential Riverine Flooding Later This Week into Next Week:

Heavy rainfall from strong low pressure system moving into the Upper
Midwest remains possible over southern and eastern portions of the
Red River Basin Tuesday. This brings a chance to push river levels
into flood stage as early as mid week or as late as early next week,
particularly within the southern Red River Basin. While there is
still some uncertainty in where excessive rain falls within our
area, there is a scenario where 1-3 inches with locally higher
amounts falls over the far southern Red River Valley and west-
central into northwest Minnesota. There are additional chances for
rainfall later this week, however details are too uncertain to
comment on their amounts and locations.

Given soils that are near to completely saturated in these areas,
much of this rainfall would runoff into river systems. Additionally,
river levels are slightly elevated from recent bouts of rainfall
over the last month.

The chance for reaching flood categories in the southern Red River
Basin through early next week is as follows:

Minor Flooding: 20-40%
Moderate Flooding: 10-30%
Major Flooding: Less than 10%

For the Red River at Fargo (FGON8) specifically, one can add
10-30% to Minor and Moderate values, with chance for Major
around 10%.

Low probability severe potential Thursday (less than 5%):

Most ensembles favor a period of shortwave ridging in the wake of
the departing mid/upper low before the next organized wave arrives
Thursday night. There is a signal along the western axis of
this ridging for SW return flow ahead of the next wave. This may
result in increasing BL Tds and steepening mid level lapse
rates. Deterministic GFS (Day 4) shows MLCAPE in the 1000-1700
J/KG range across our south and west during peak heating
Thursday afternoon. At this range there isn't a strong signal
in SB/MU CAPE from ensembles during the same period (7% prob for
1000 J/KG SB CAPE near SD/ND state line). Veered hodographs and
effective shear in excess of 40kt as shown would support of
organized convection/supercells "if" that pattern sets up and
there is forcing available to initiate convection/overcome
capping. There is no signal in ensemble based machine learning,
analogues, and NBM CWASP. The lack of ensemble support lowers
confidence enough to hold off on messaging a severe threat, but
it is still worth monitoring.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1136 PM CDT Mon May 20 2024

VFR conditions prevail tonight with slowly increasing cloud
cover through the remainder of the overnight period. Heading
into Tuesday morning, MVFR CIGs prevail at all sites other than
KDVL. Our next system is set to impact the area starting Tuesday
late morning, then persist through at least late Wednesday.
Pressure gradients increase Tuesday afternoon, which could bring
gusts upwards of 25-30 knots. The best chances for higher gusts
will be at KFAR, with lower probabilities elsewhere.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...CJ/MM
AVIATION...Lynch
Hazardous weather outlook, May 20, 3:48 PM CDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
348 PM CDT Mon May 20 2024

MNZ003-006-009-016-017-022>024-027>032-040-NDZ038-039-049-052-053-
212100-
Clay-Lake Of The Woods-North Beltrami-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Barnes-Cass-Ransom-Sargent-Richland-
348 PM CDT Mon May 20 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Potential heavy rainfall could lead to over land and river
flooding with our current saturated soils Tuesday and Wednesday.
Strong to severe thunderstorms possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-002-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030-
054-212100-
West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Western Walsh-
348 PM CDT Mon May 20 2024

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:57 AM CDTRiver Flood WatchFGFClay30 hr
May 21, 9:57 AM CDTRiver Flood WatchFGFWilkin23 hr
May 21, 9:57 AM CDTRiver Flood WatchFGFClay21 days
May 21, 11:13 AM CDTRiver Flood WarningFGFClay20 days
May 21, 9:57 AM CDTRiver Flood WatchFGFRichland30 hr

Nearby

Wind Advisories in Minnesota, 2024Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.